Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 188, NWS Chicago, IL

August 26, 2003Lake County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Aug 26, 2003, 1:19 PM CDT for Lake County, Porter County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 1:19 PM CDT (18:19 UTC)
Expired
Aug 26, 2003, 2:00 PM CDT
In force
41 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:45 PM CDT, 34 minutes earlier.

Area forecast discussion, Aug 26, 12:45 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1245 PM CDT TUE AUG 26 2003

DISCUSSION FOR 18Z TAFS

SMALL AREA OF TSRA WILL MOVE ACROSS NE IL WITH POTENTIAL
REDEVELOPMENT THROUGH 20Z AND NW INDIANA THROUGH 22Z. MAIN QUESTION
IS WHETHER REDEVLOPMENT WILL OCCUR LATER THIS AFTERNOON.  BOUNDARY
FROM EARLY MORNING CONVECTION IS MAIN FOCUS OF CURRENT TSRA
ACTIVITY AND SFC FRONTAL BOUNDARY AT 17Z WAS IN EXTREME NORTHERN
IL...AS EVIDENCED WITH SLIGHTLY LOWER DEWPOINTS AND NW WINDS GUSTING
OVER 15 KNOTS IN EXTREME SOUTHERN WI.

THERE IS A QUESTION AS TO HOW MUCH FUTHER SOUTH BOUNDARY BETWEEN
I-88/I-80 WILL MOVE SOUTHWARD WITH APPROACHING SURFACE FRONT.  IN
COORDINATION WITH CWSU ZAU...EVEN THOUGH BOUNDARY IS EXPECTED TO
SHIFT SOUTH OF THE TERMINALS...ATMOSPHERE WILL REMAIN UNSTABLE AND
COULD RECOVER FOR ADDITIONAL TSRA.  HOWEVER...DUE TO MANY
UNCERTANTIES BETWEEN 20-23Z...AND WITH FRONTAL PASSAGE EXPECTED IN
NE IL/NW IN BY 23Z...WILL NOT MENTION TSRA IN ANOTHER TEMPO GROUP.
FURTHER NORTH IN KRFD...HAVE LEFT A DRY FORECAST FOR ENTIRE CYCLE.
STEFKOVICH

PUBLIC DISCUSSION

WEAK FRONT/OUTFLOW BOUNDARY WAS ACROSS NRN IL/IND EARLY THIS
MORNING...THOUGH WAS LIFTING BACK NORTH IN RESPONSE TO SHORT WAVE
AND ASSOCIATED CONVECTIVE COMPLEX MOVING FROM IA INTO NRN IL/SRN WI.
H85 THETA-E ADVECTION ON NOSE OF 30 KT LLJ AND DIVERGENCE IN RIGHT
ENTRANCE REGION TO 110 KT UPPER JET OVER NORTHERN GRT LKS SHOULD
ASSIST SHORT WAVE IN CONTINUING EASTWARD DEVELOPMENT/PROPAGATION OF
ELEVATED THUNDERSTORMS THIS MORNING ESPECIALLY ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. SEVERE THREAT HAS DECREASED WITH LOSS
OF BOUNDARY LAYER CONNECTION FROM LAST EVENING IN IOWA...THOUGH SOME
GUSTY WINDS/SMALL HAIL AND LOCALLY HEAVY RAINFALL TO ACCOMPANY THESE
CELLS.

INITIAL WAVE/MCS SHOULD MOVE OFF TO THE EAST AND WEAKEN BY MID
MORNING...BEFORE ATTENTION THEN TURNS TO COLD FRONT APPROACHING FROM
THE NORTHWEST THIS AFTERNOON. STRONG SHORT WAVE TROUGH DIGS ACROSS
ONTARIO AND UPPER MIDWEST...WITH VERY WARM MOIST AND UNSTABLE
AIRMASS IN PLACE ACROSS FORECAST AREA. ETA BUFKIT SOUNDINGS SUGGEST
CAPES IN 2500-3000 J/KG RANGE WITH DRY LAYER JUST ABOVE SURFACE
INDICATING POTENTIAL FOR DAMAGING WIND THREAT WITH STRONGER STORMS.
COOLING ALOFT WITH THIS FEATURE SHOULD HELP ERODE CAP DURING THE
AFTERNOON...WITH FORCING SUPPLIED BY LLVL CONVERGENCE AHEAD OF
FRONT. SOME DIFFERENCES IN GFS/ETA FRONTAL TIMING AND
ORIENTATION...BUT BLEND OF SOLUTIONS SUGGEST FRONT MOVING INTO
FORECAST AREA THIS AFTERNOON...AND SINKING SOUTH OF THE FA LATE
TONIGHT. WILL CARRY TSTM CHC INTO EVENING NORTH AND OVERNIGHT SOUTH.
SURFACE HIGH THEN BUILDS OVER THE REGION WED WITH COOLER AND DRIER
NORTHEAST FLOW.

SUBSIDENCE IN WAKE OF MORNING SHORT WAVE SHOULD ALLOW SOME CLEARING
TO OCCUR LATER TODAY...AND WITH H85 +24 THERMAL RIDGE STILL IN PLACE
ACROSS IL/IND EXPECT TEMPS TO CLIMB WELL INTO THE MID 90S AGAIN THIS
AFTN. RECORDS AT BOTH CHI AND RFD 97 TODAY...AND COULD COME CLOSE.
HEAT INDEX EXPECTED TO PEAK AROUND 105 THIS AFTERNOON. UNLIKELY TO
MEET 3 HOUR MINIMUM FOR HEAT ADVISORY OUTSIDE CHI METRO...AND BELOW
ONE DAY CRITERIA FOR CHI HEAT WARNING SO NO HEAT HEADLINES.

.CHI...NONE

RATZER
Hazardous weather outlook, Aug 26, 10:15 AM CDT, 3 hours 4 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1015 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON THROUGH 10 PM.  THE MAIN THREATS APPEAR TO BE
LARGE HAIL... DAMAGING STRAIGHT LINE WINDS...AND LOCALIZED HEAVY
RAINFALL.

A VERY WARM...MOIST AND POTENTIALLY UNSTABLE AIRMASS WILL REMAIN
ACROSS THE OUTLOOK AREA TODAY. A COLD FRONT WILL APPROACH FROM THE
PLAINS LATE THIS AFTERNOON AND THIS EVENING...WHICH WILL HELP
INITIATE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE OUTLOOK
AREA BY LATE AFTERNOON.

IN ADDITION TO THE THUNDERSTORM THREAT...HOT AND HUMID WEATHER WILL
AFFECT THE OUTLOOK AREA...ESPECIALLY EAST OF INTERSTATE 39...FOR A
SECOND STRAIGHT DAY. AFTERNOON TEMPERATURES ARE FORECAST TO RISE
INTO THE MID 90S OVER MUCH OF NORTHERN ILLINOIS AND NORTHERN
INDIANA...WITH HEAT INDEX VALUES APPROACHING 100 TO 105 DEGREES
BETWEEN 2 PM AND 6 PM. WHILE THIS WILL NOT QUITE MEET CRITERIA FOR A
HEAT WARNING OR ADVISORY...PERSONS WHO ARE SUSCEPTIBLE TO THE
EFFECTS OF HEAT AND HUMIDITY SHOULD BE PREPARED TO SEEK AIR
CONDITIONED SHELTER OR GET MEDICAL ASSISTANCE IF IT BECOMES
NECESSARY THIS AFTERNOON. COOLER WEATHER WILL MOVE IN BEHIND THE
FRONT FOR WEDNESDAY.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

STEFKOVICH

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:37 AM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Will38 min
Aug 26, 1:17 PM CDTSpecial Marine WarningLOT43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.